Illinois, 2017Flash Flood and Hail in Illinois, October 14, 2017
October 14, 2017 · NWS ILX · 10 events in 5 counties and zones
A slow-moving cold front interacting with an unseasonably warm and humid airmass triggered several rounds of thunderstorms across west-central Illinois during the afternoon and evening of October 14th. The strongest and most persistent storms impacted Knox County, producing scattered wind damage and dropping locally heavy rainfall of 2 to 3 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front interacting with an unseasonably warm and humid airmass triggered several rounds of thunderstorms across west-central Illinois during the afternoon and evening of October 14th. The strongest and most persistent storms impacted Knox County, producing scattered wind damage and dropping locally heavy rainfall of 2 to 3 inches. Numerous streets in the city of Galesburg were flooded, with some cars stalling in the high water. The storms weakened as they shifted eastward, with a few cells producing additional wind damage south of Ashland in Morgan County and northwest of Lincoln in Logan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 14, 2:13 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 14, 2:13 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
313 PM CDT Sat Oct 14 2017
.SHORT TERM...(This evening through Sunday)
ISSUED AT 310 PM CDT Sat Oct 14 2017
An outflow boundary from convection over northern IL has slipped
toward toward a Bloomington to Rushville line at mid afternoon.
Showers and thunderstorms were north of a Quincy to Bloomington
line and tracking ene. Partly to mostly sunny skies over central
and southern CWA has warmed temperatures into the mid 80s with
Lincoln setting a record high of 86F and Springfield up to 87F,
just a degree shy of the record high. Moist dewpoints in the mid
to upper 60s across CWA. Precipitable water values ranged from
1.5-1.9 inches, highest over northern CWA, which is at the 99
percentile for mid October. This is supporting the heavy rains
of 1-3 inches over northern IL. SPC day1 outlook has slight risk
of severe storms along and north of I-72 late this afternoon and
into this evening, while enhanced risk of severe over the IL river
valley where 30% risk of damaging winds and 5% risk of tornadoes.
A 1008 mb surface low pressure over central IA and a 1007 mb low
pressure over sw KS will eject ne and pull the cold front se over
central IL overnight, and thru southeast IL by mid Sunday
morning. Lows tonight to range from around 50F nw of the IL river,
to 60-65F along the Wabash river. Windy on Sunday with WNW winds
15-25 mph and gusts 25-35 mph ushering in much cooler air. Highs
Sunday range from mid 50s from Peoria and Bloomington north to
the mid 60s by the Wabash river. Clouds to decrease from west to
east during Sunday afternoon.
&&
.LONG TERM...(Sunday night through Saturday)
ISSUED AT 310 PM CDT Sat Oct 14 2017
The coldest night of the season expected Sunday night as skies
clear and winds lighten up with 1030 mb high pressure settling
into OK by dawn Monday and ridging into central IL. Lows in the
upper 30s and lower 40s. A few patches of frost possible late
Sunday night and early Monday morning in low lying areas north of
I-70. An upper level trof over IL on Monday along with surface
ridge to keep it cool with highs Monday in the lower 60s. Another
seasonably cool night Monday night with lows mostly in the lower
40s.
A nice stretch of fall weather expected Tuesday through Saturday
as upper level trof pulls away from IL as surface ridge shifts
into the southeast states and getting a return southerly flow.
Strong upper level ridge builds over the eastern US later in the
week to keep it dry and bring in warmer weather. Highs Tue in the
upper 60s, then in the lower 70s Wed and in the 70s Thu-Sat. An
approaching cold front from the nw could bring next chance of
convection next Saturday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1259 PM CDT Sat Oct 14 2017
Scattered showers and thunderstorms will affect PIA and BMI this
afternoon with MVFR conditions possible with thunderstorms
especially at PIA. This convection close to a warm front just
south of I-80 in northern IL and ties to a 1008 mb in se CO. I-72
airports will see broken VFR ceilings around 5k ft at times this
afternoon while convection drops southward toward them during this
evening. Added LLWS to TAFs from 02Z-10Z with 2k ft sw winds of
45-55 kts while surface SSW winds of 10-15 kts and gusts of 18-24
kts. Cold front passes through overnight with SSW winds switching
WNW and increase to 15-20 kts with gusts of 25-30 kts by Sunday
morning. MVFR ceilings also expected behind the cold front later
tonight into Sunday morning as showers end between 11-13Z.
&&
.CLIMATE...
Issued at 310 PM CDT Sat Oct 14 2017
Springfield's low of 67F at 8 am this morning matches the record
warm low of 67F set on Oct 14, 1899. If temperature stays at or
above 67F through 1 am cdt tonight, it will tie a new record warm
low for Oct 14th. Lincoln rose to 86F at 2 pm and broke the record
high of 85F set in 1908. Springfield rose to 88F at 212 pm and
tied the record high set back in 1897.
Here are the Record Highs for Today Oct 14th...
Lincoln....... 86 in 2017
Havana........ 86 in 1989
Rantoul....... 86 in 1989
Galesburg..... 87 in 1947
Springfield... 88 in 1897 & 2017
Peoria........ 89 in 1897
Bloomington... 89 in 1899
Danville...... 89 in 1897
Rushville..... 89 in 1947
Effingham..... 90 in 1899
Minonk........ 90 in 1897
Champaign..... 91 in 1899
Sullivan...... 91 in 1899
Robinson...... 91 in 1899
Charleston.... 92 in 1899
Jacksonville.. 93 in 1897
Tuscola....... 93 in 1899
Decatur....... 94 in 1899
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...07
LONG TERM...07
AVIATION...07
CLIMATE...07
Hazardous weather outlook, Oct 14, 2:06 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sat Oct 14 2017
ILZ027>031-036>038-040-041-151100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
306 PM CDT Sat Oct 14 2017
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Thunderstorms will move through the area this evening as a
frontal system approaches the area, and continue into tonight.
There is an enhanced risk that some of these storms could be
severe, with damaging winds, hail, and an isolated tornado
possible. Locally heavy rainfall will also be possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required after 5 pm.
ILZ042>045-047>051-053-151100-
Cass-Champaign-De Witt-Logan-Macon-Menard-Morgan-Piatt-Sangamon-
Scott-
306 PM CDT Sat Oct 14 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Thunderstorms will move into the area this evening as a frontal
system approaches the area, and continue through tonight. There is
a slight risk that some of these storms could be severe, with
damaging winds, hail, and an isolated tornado possible. Locally
heavy rainfall will also be possible. The best chances for
hazardous weather will be after 6 pm.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required tonight after 7 pm.
ILZ046-052-054>057-061>063-066-067-071-151100-
Christian-Clark-Clay-Coles-Cumberland-Douglas-Edgar-Effingham-
Jasper-Moultrie-Shelby-Vermilion-
306 PM CDT Sat Oct 14 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Thunderstorms will move into the area this evening as a frontal
system approaches the area, and continue through tonight. Some of
these storms could be strong, with gusty winds and small hail. The
strongest storms will likely be after 8 pm.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Some lingering thunderstorms will be possible Sunday morning.
Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ068-072-073-151100-
Crawford-Lawrence-Richland-
306 PM CDT Sat Oct 14 2017
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Thunderstorms are possible late tonight as a cold front moves
through the area. These storms are not expected to become severe.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Some lingering thunderstorms will be possible Sunday morning.
Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Barker
In the hours before
Local storm report, Oct 14, 3:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN GALESBURG 40.95N 90.38W
10/14/2017 M1.60 INCH KNOX IL TRAINED SPOTTER
STORM TOTAL SO FAR
&&
EJLLocal storm report, Oct 14, 3:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN GALESBURG 40.95N 90.38W
10/14/2017 E1.50 INCH KNOX IL PUBLIC
STORM TOTAL SO FAR
&&
EJLEvent by event
8 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Knox
- When
- October 14, 5:00 PM CST to 5:05 PM CST
- Where
- Knox County, 1 mi N of Abingdon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 40.815, -90.400
Several large tree branches were blown down about a mile north of Abingdon.
Hail, Knox
- When
- October 14, 5:09 PM CST to 5:16 PM CST
- Where
- Knox County, Galesburg
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.950, -90.370
Thunderstorm Wind, Knox
- When
- October 14, 5:09 PM CST to 5:14 PM CST
- Where
- Knox County, Galesburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 40.950, -90.370
Numerous trees and large tree branches were blown down across Galesburg.
Flash Flood, Knox
- When
- October 14, 5:50 PM CST to 7:50 PM CST
- Where
- Knox County, 2.18 mi N of (Gbg)galesburg Arpt to 2.17 mi SE of (Gbg)galesburg Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.962, -90.429
Thunderstorms producing excessive rainfall rates dropped 2 to 3 inches of rain across the city of Galesburg in a short period of time. As a result, several streets were impassable due to as much as 2 feet of water flowing across them. A few cars stalled in the high water.
Thunderstorm Wind, Peoria
- When
- October 14, 5:58 PM CST to 6:03 PM CST
- Where
- Peoria County, Elmwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -89.970
Several 8 to 12-inch diameter tree branches were snapped.
Thunderstorm Wind, Peoria
- When
- October 14, 6:12 PM CST to 6:17 PM CST
- Where
- Peoria County, North Chillicothe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -89.500
A 12-inch diameter tree branch was blown down.
Thunderstorm Wind, Woodford
- When
- October 14, 6:20 PM CST to 6:25 PM CST
- Where
- Woodford County, 5.69 mi NE of Spring Bay
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 40.875, -89.439
Numerous trees were blown on Highway 26 about 5 miles southeast of Chillicothe.
Thunderstorm Wind, Woodford
- When
- October 14, 6:20 PM CST to 6:25 PM CST
- Where
- Woodford County, Spring Bay
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.820, -89.520
A power line was blown down, closing Highway 26 near Spring Bay.
Thunderstorm Wind, Logan
- When
- October 14, 10:15 PM CST to 10:20 PM CST
- Where
- Logan County, 2.63 mi NNW of Lincoln
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Employee
- Coordinates
- 40.186, -89.388
Six power poles were blown down on Old Route 121 northwest of Lincoln.
Thunderstorm Wind, Morgan
- When
- October 14, 10:40 PM CST to 10:45 PM CST
- Where
- Morgan County, 2.07 mi ENE of Prentice
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.860, -90.013
Several trees as large as 3 to 4 feet in diameter were blown down along Hog Barn Road about 2 miles east of Prentice and 2 miles south of Ashland. Numerous branches were downed and a few tree tops were snapped as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, October 14, 20171 death · 1 event
- Flash Flooding and Flooding in Illinois, October 14 to 15, 2017$32,000 · 60 kt wind · 13 events
- Tornado and Damaging Wind in Missouri, October 14, 2017EF1 · 2 events
- Damaging Winds in Kansas, October 14, 20171 injured · 70 kt wind · 16 events
- Hail and Damaging Winds in Missouri, October 14, 201761 kt wind · 14 events
- Damaging Winds in Oklahoma, October 14, 201765 kt wind · 12 events
- Hail and Damaging Winds in Kansas, October 14, 20171.75 in hail · 11 events
- Tornado and Hail in Illinois, October 14, 2017EF0 · 7 events
- Damaging Winds in Kansas, October 14, 201761 kt wind · 5 events
- Damaging Winds in Missouri, October 14, 201761 kt wind · 4 events
- Frost and Freeze in California, October 14, 20172 events
- Flood and Damaging Wind in Indiana, October 14, 2017$10,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724184, 724182, 724183, 724194, 724187, 724188, 724190, 724191, 724185, 724186.